Journal of Pediatric Hematology/Oncology · 1988 · 35 citations · 0 references
MedicineHematologyImmunologyClinical ImmunologyTransfusion MedicineTransplant ImmunologyAnemiaBlood Group SerologyHemolytic DisordersImmunoglobulin DisordersTransfusion ReactionsDirect Antiglobulin TestingHemolysis MechanismsHuman Leukocyte Antigen AntibodiesIndirect Antiglobulin TestingIntravascular HemolysisTransfusion-related Hemolysis
We report two group B Rho(D)-positive bone marrow transplant recipients who had sudden onset of massive intravascular hemolysis following the use of intravenous immunoglobulin (i.v. Ig). The first case developed chills and hypotension followed by hemoglobinuria with the first infusion of i.v. Ig. More severe symptoms occurred when infusion was reattempted. The second case developed hemoglobinuria without other symptomatology. In both patients, direct and indirect antiglobulin tests became positive following the use of i.v. Ig. Sera and eluates demonstrated IgG anti-B. Samples of i.v. Ig received by both patients contained both anti-B and anti-A and were incompatible with patients' red blood cells. These serologic findings indicate acute hemolysis secondary to the presence of IgG anti-B in i.v. Ig preparations.